Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Metrical musings on Littlewood and friends

Authors: A. Haynes, J. L. Jensen and S. Kristensen
Journal: Proc. Amer. Math. Soc. 142 (2014), 457-466
MSC (2010): Primary 11J83, 11H46
Published electronically: November 19, 2013
MathSciNet review: 3133988
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove a metrical result on a family of conjectures related to the Littlewood conjecture, namely the original Littlewood conjecture, the mixed Littlewood conjecture of de Mathan and Teulié, and a hybrid between a conjecture of Cassels and the Littlewood conjecture. It is shown that the set of numbers satisfying a strong version of all of these conjectures is large in the sense of Hausdorff dimension restricted to the set of badly approximable numbers.

References [Enhancements On Off] (What's this?)

  • [1] Boris Adamczewski and Yann Bugeaud, On the Littlewood conjecture in simultaneous Diophantine approximation, J. London Math. Soc. (2) 73 (2006), no. 2, 355-366. MR 2225491 (2007a:11102),
  • [2] R. C. Baker, Metric number theory and the large sieve, J. London Math. Soc. (2) 24 (1981), no. 1, 34-40. MR 623668 (83a:10086),
  • [3] J. W. S. Cassels and H. P. F. Swinnerton-Dyer, On the product of three homogeneous linear forms and the indefinite ternary quadratic forms, Philos. Trans. Roy. Soc. London. Ser. A. 248 (1955), 73-96. MR 0070653 (17,14f)
  • [4] Bernard de Mathan and Olivier Teulié, Problèmes diophantiens simultanés, Monatsh. Math. 143 (2004), no. 3, 229-245 (French, with English summary). MR 2103807 (2005h:11147),
  • [5] Manfred Einsiedler, Anatole Katok, and Elon Lindenstrauss, Invariant measures and the set of exceptions to Littlewood's conjecture, Ann. of Math. (2) 164 (2006), no. 2, 513-560. MR 2247967 (2007j:22032),
  • [6] Kenneth Falconer, Fractal geometry, 2nd ed., Mathematical foundations and applications, John Wiley & Sons Inc., Hoboken, NJ, 2003. MR 2118797 (2006b:28001)
  • [7] Glyn Harman, Metric number theory, London Mathematical Society Monographs. New Series, vol. 18, The Clarendon Press, Oxford University Press, New York, 1998. MR 1672558 (99k:11112)
  • [8] S. Harrap and A. Haynes, The mixed Littlewood conjecture for pseudo-absolute values, Math. Ann. 357 (2013), no. 3, 941-960, DOI 10.1007/S00208-013-0928-z. MR 3118619
  • [9] V. Jarník, Zur metrischen Theorie der diophantischen Approximationen, Prace Mat.-Fiz. (1928-9), 91-106.
  • [10] R. Kaufman, Continued fractions and Fourier transforms, Mathematika 27 (1980), no. 2, 262-267 (1981). MR 610711 (82h:10065),
  • [11] Hugh L. Montgomery, Ten lectures on the interface between analytic number theory and harmonic analysis, CBMS Regional Conference Series in Mathematics, vol. 84, published for the Conference Board of the Mathematical Sciences, Washington, DC, by the Amer. Math. Soc., Providence, RI, 1994. MR 1297543 (96i:11002)
  • [12] Andrew D. Pollington and Sanju L. Velani, On a problem in simultaneous Diophantine approximation: Littlewood's conjecture, Acta Math. 185 (2000), no. 2, 287-306. MR 1819996 (2002a:11076),
  • [13] Uri Shapira, A solution to a problem of Cassels and Diophantine properties of cubic numbers, Ann. of Math. (2) 173 (2011), no. 1, 543-557. MR 2753608 (2011k:11094),

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11J83, 11H46

Retrieve articles in all journals with MSC (2010): 11J83, 11H46

Additional Information

A. Haynes
Affiliation: Department of Mathematics, University of Bristol, University Walk, Bristol, BS8 1TW, United Kingdom
Address at time of publication: Department of Mathematics, University of York, Heslington, York, YO10 5DD, United Kingdom

J. L. Jensen
Affiliation: Department of Mathematics, Aarhus University, Ny Munkegade 118, DK-8000 Aarhus C, Denmark

S. Kristensen
Affiliation: Department of Mathematics, Aarhus University, Ny Munkegade 118, DK-8000 Aarhus C, Denmark

Received by editor(s): April 4, 2012
Published electronically: November 19, 2013
Additional Notes: The first author was supported by EPSRC grant EP/J00149X/1
The third author’s research was supported by the Danish Research Council for Independent Research
Communicated by: Matthew A. Papanikolas
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society